I used to be an NHS mental health teacher. I’ve been on citalopram for 13 years. I was off work with stress last July and by September 2018 I was getting much worse, even though my dosage was upped. I was experiencing symptoms I never had before; panic attacks, emotional and anger outbursts. I had no confidence in going out and meeting people. I had become very withdrawn.
I went to see my doctor who referred me to a neurologist as I was having 40/50 brain-zaps a night. I was even scanned for brain tumours.
By October 2018 I realised, after doing some research, that because I had a breakdown due to work that sometimes the citalopram tablets stopped working. My doctor told me to reduce the tablet dosage over 3 weeks. I was on 40 mg Citalopram and came off totally after 3 weeks….This was a massive mistake on my doctors part. I then went to a hellish place… It was such a dangerous thing for my doctor to instruct me to do.
I was ill for months. I couldn’t keep food down, I had flu-like symptoms, huge highs and lows. I felt anger and was fearful. My brain felt like a snow-globe that had been shaken, I couldn’t concentrate or focus. I was terrified of normal situations; like travelling on a tube train. It was hard to cope with loud noises and crowds.
I carried on like this for months without any help or professional support. I didn’t know what was happening to me.
I started having acupuncture which helped me with my anxiety.
In January 2019 I went on a high and booked a flight to go to see family in Canada…However, 5 hours before the flight I had a massive panic-attack and couldn’t t leave my bedroom. I then crashed with a massive low for weeks. I lost over £600 pounds. Insurance doesn’t cover mental illness.
Looking back I now know that going to Canada was a huge mistake but at the time I was not in a normal, balanced state of mind. I continued to have panic attacks in the local supermarket, but when I was on a high, had a good day, my family thought I seemed OK.
I’ve never missed a flight before and never had a problem flying. The whole experience was terrifying.
As the months went by I would have better weeks and I found documenting everything, keeping a diary very helpful. I didn’t know that withdrawal from antidepressants could take so long. Then I had some very hard reactions to some stressful events in July this year.
Back in April 2019 I started noticing articles in the press about withdrawal problems from antidepressants which really helped. Then I found The Council for Evidence Based Psychiatry website. They have loads of very helpful information on withdrawal. What was the most helpful was finding out that because my doctor wrongly got me off tablets far too quickly; She had prolonged my withdrawal recovery.
I got very angry and went to see her with this information. I felt I had lost a year of my life with these terrible withdrawal conditions and without any professional help. My doctor apologised. She referred me to see a psychiatrist about withdrawal, which is too late now. The horse had already bolted.
My doctor said she’ll look at the cepuk.org site for up-to-date information. I’ve not heard from my doctor since mid July, nor any mental health team.
Having a balanced view I’m no longer angry with my Doctor as she didn’t know the correct withdrawal procedure. She’s always been a kind, compassionate doctor to me and my family on all other health issues.
It’s now September 16th 2019. 11 months since coming off antidepressants far too quickly (3 weeks after being on citalopram for 13 years).
So what have I learned and where am I now ?
I’m still getting hypersensitivity in some situations, like crowded restaurants or in public places, but this is very unpredictable as some days I’m fine.
I can have weeks of feeling very detached and problems concentrating. My thoughts dart about all over the place. I’m slowly trying to find my way back to some normality but I’ve have lost so much confidence. I’ll spend weeks not wanting to do much but potter around in quiet surroundings in my own safe space.
My nervous system is still so raw. I found out that magnesium is good, but when I took three a day I became very high and restless so since I’ve reduced the dose I’ve become very tired, but calmer.
My brain feels shaken up and I read that what I’ve experienced is like a temporary brain injury, which is an accurate description. I feel like I am living on a parallel universe from everyone else and this can be quite lonely and frustrating.
I just hope that this episode of my life will be over soon so I can return to work and get on with my life.
I’m like a work-in-progress doing this on my own.
Back in January 2019 I had a sudden massive panic attack, due to antidepressant withdrawal symptoms. I couldn’t even leave my bedroom 5 hours before a flight…
Some weeks later I had to write a poem: